Depressant overdose

Opioids, benzodiazepines and alcohol are all depressants, which means they slow the central nervous system, including breathing and heart rate. Too much of any one of these substances on their own or in combination can kill or cause permanent brain damage.

Opiates are derived from opium, and there are some drugs such as fentanyl and methadone, that are synthetic drugs manufactured without using opium. Others, like oxycodone, which is derived using thebaine, one of the compounds in opium, are described as semi-synthetic.

Benzodiazepines are used medically to reduce anxiety, help people sleep and to relax the body. They include diazepam or Valium, oxazepam or Serepax , alprazolam or Xanax and a number of other drugs. Taken in high doses or in conjunction with alcohol they are responsible for many overdoses. Taking these kinds of drugs in higher than prescribed quantities can slow your breathing to dangerous levels or stop it altogether. Mixing these drugs can be extremely dangerous.

People’s tolerance to a drug can drop quickly and for a variety of reasons, such as having not used for a while (eg: having been in custody or having done detoxification/rehabilitation) or cutting down.

Signs of depressant drug overdose (e.g. heroin, morphine, oxycodone, fentanyl, methadone)include:

  • shallow breathing or not breathing at all
  • snoring or gurgling sounds (this can mean that a person’s airway is partly blocked)
  • blue lips or fingertips
  • floppy arms and legs
  • no response to stimulus
  • disorientation
  • unrousable (can’t be woken up) unconsciousness.


If you can’t get a response from someone, don’t assume they are asleep. Not all overdoses happen quickly and sometimes it can take hours for someone to die. Action taken in those hours could save a life. This is a medical emergency: call the ambulance immediately if you can’t rouse them.

Overdose Basics

What to look for.


What is an overdose?

An overdose means having too much of a drug (or combination of drugs) for your body to be able to cope with. There are a number of signs and symptoms that show someone has overdosed, and these differ with the type of drug used.